New Hampshire, 2017

Damaging Wind in New Hampshire, August 4, 2017

August 4, 2017 · NWS GYX · 1 event in 1 county or zone

A warm and muggy air mass remained in place over the region on the afternoon of August 4th. Scattered showers and thunderstorms developed in the afternoon, most of which were non-severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm and muggy air mass remained in place over the region on the afternoon of August 4th. Scattered showers and thunderstorms developed in the afternoon, most of which were non-severe. An Isolated cell produced wind damage in Tamworth New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 4, 2:13 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 4, 2:13 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Gray ME
313 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A warm humid air mass will remain over the northeast tonight
into Saturday.  A low pressure system moving through Quebec
Saturday will help to drive a cold front through the region late
in the day. The front will be the focus for a more organized
area of showers and thunderstorms...some of which could be on
the strong side. High pressure will build south of the region on
Sunday and will hold south of the region Sunday night. Another
system approaches from the Great Lakes early next week bringing
a return to unsettled weather, mainly Monday afternoon into
early Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite imagery shows a widespread area of low clouds/fog
lurking along the immediate coast and offshore from an area
PMW-RKD. This area will move west to coastal and inland areas by
this evening as the light southeast flow continues through the
night. Elsewhere the scattered evening showers/thunderstorms
will come to an end late this evening. Dewpoint will continue
to be on the rise so a warm muggy night can be expected.
Overnight lows will be in the 60s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
An upper trof over the Great Lakes will be moving east across
the region Sat producing widespread showers and scattered
thunderstorms. Some of the storms could be strong due to
increased shear. SPC has put the area in a "Marginal Risk" for
severe storms. High PWATS will also guarantee heavy tropical
downpours with some of the showers and storms, especially in the
afternoon. The associated FROPA will move off the coast by late
afternoon or early evening. Clearing will take place behind the
FROPA Sat night with cooler and drier to move in. Models show
overnight lows dropping into the 50s over most areas except
along the coast where low temps will be near 60.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday looks like the winner of the weekend as we'll be in a dry
post frontal air mass. Temps in the 70s, low dewpoints, and
sunny. The only blemish (if you want to call it that) will be a
westerly breeze with winds gusting to around 25 mph.

Things start to change in a hurry Monday through as low pressure
rapidly approaches from the southwest. There is some question as
to how much precipitation this low will bring with it since
there is convection involved with it upstream. At this time, a
steady rain looks to develop from southwest to northeast during
the day Monday. It's possible the rain could be heavy at times
Monday night across southern zones where some convective
elements could come into play that could deliver and inch or two
of rain. Rain comes to an end early Tuesday. Fair weather is
then expected for much of the rest of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term...A solid area of stratus/fog just offshore will
overspread coastal and inland areas from KPWM-KRKD and inland to
KAUG this evening and continue into Sat morning. Elsewhere VFR
conditions except briefly MVFR in any sct -shra/tsra into this
evening. Areas of low clouds may also form in some of the
valleys and coastal areas further south. Widespread MVFR/IFR
conditions Sat in showers and sct thunderstorms due to the
approaching upper trof. Conditions become VFR behind the FROPA
Sat evening from west to east.

Long Term...VFR Sunday becoming MVFR Monday then IFR Monday
night into Tuesday morning in rain. VFR Wed.

&&

.MARINE...
Short Term...Winds/Seas remain blo SCA through
Saturday night.

Long Term...SCA conditions will be possible Monday night into
Tuesday with low pressure.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Marine
SHORT TERM...Marine
LONG TERM...Ekster
Hazardous weather outlook, Aug 4, 2:44 PM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
344 PM EDT Fri Aug 4 2017

MEZ007>009-012>014-018>028-NHZ001>015-051945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
344 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will wane around Sunset. The primary threat
from these slow moving storms will be heavy rain...though an isolated
storm capable of gusty winds or small hail is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A cold front will cross the region Saturday afternoon...with a more
organized threat for showers and thunderstorms. In addition to heavy
rainfall...a couple of storms will be capable of damaging winds and
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday.

ANZ150>154-051945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
344 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected to cross the waters Saturday and Saturday
evening. Some storms may produce gusty winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday.

In the hours before

Special weather statement, Aug 4, 2:39 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Gray ME
339 PM EDT FRI AUG 4 2017

MEZ012-019-020-042015-
Southern Oxford-Androscoggin-Interior Cumberland-
339 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL OXFORD...
SOUTHWESTERN ANDROSCOGGIN AND NORTHWESTERN CUMBERLAND COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Naples, moving
northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bridgton, Naples, Gray, Raymond, Casco, Harrison, Denmark, Sebago,
Otisfield, Oxford, Baldwin, Poland and New Gloucester.

This includes Interstate 95 near mile marker 69.

This also includes...
  Long Lake and Douglas Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4385 7071 4397 7078 4417 7054 4396 7031
TIME...MOT...LOC 1939Z 231DEG 11KT 4395 7063

Legro
Special weather statement, Aug 4, 2:51 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Gray ME
351 PM EDT FRI AUG 4 2017

NHZ012-015-042015-
Western And Central Hillsborough-Eastern Hillsborough-
351 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HILLSBOROUGH
COUNTY...

At 351 PM EDT, a strong thunderstorm was located over Peterborough,
or 9 miles northeast of Jaffrey, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bedford, Amherst, Peterborough, New Boston, Mont Vernon, Greenfield,
Lyndeborough, Francestown, Bennington, Sharon, Temple, Mount Vernon,
Weare, Goffstown, Wilton, Deering, Hancock and Dunbarton.

This also includes...
  North Pack Monadnock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4280 7193 4287 7199 4294 7200 4314 7172
      4314 7170 4308 7165 4306 7164 4306 7162
      4293 7150
TIME...MOT...LOC 1951Z 234DEG 18KT 4290 7189

Legro
Special weather statement, Aug 4, 3:14 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Gray ME
414 PM EDT FRI AUG 4 2017

NHZ008-012-013-015-042045-
Merrimack-Western And Central Hillsborough-Interior
Rockingham-Eastern Hillsborough-
414 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCKINGHAM...EAST
CENTRAL HILLSBOROUGH AND SOUTHEASTERN MERRIMACK COUNTIES...

At 414 PM EDT, a strong thunderstorm was located over Manchester,
moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Manchester, Bedford, Hooksett, Epsom, Raymond, Goffstown,
Londonderry, Bow, Chester, Allenstown, Deerfield, Candia, Chichester,
Pembroke and Nottingham.

This includes the following highways...
 Interstate 293 between mile markers 1 and 11.
 Interstate 93 between mile markers 16 and 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4296 7156 4323 7144 4311 7112 4291 7139
TIME...MOT...LOC 2014Z 208DEG 13KT 4299 7142

Legro
Special weather statement, Aug 4, 4:05 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Gray ME
505 PM EDT FRI AUG 4 2017

NHZ008>010-012>014-042130-
Merrimack-Belknap-Strafford-Coastal Rockingham-Interior
Rockingham-Eastern Hillsborough-
505 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM...
STRAFFORD...BELKNAP AND EASTERN MERRIMACK COUNTIES...

At 505 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Franklin to near Loudon to near
Northwood to Salem. Movement was northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Concord, Derry, Rochester, Laconia, Durham, Exeter, Franklin,
Northwood, Meredith, Salem, Dover, Hooksett, Somersworth, Barrington,
Farmington, Epping, Loudon, Alton, Barnstead and Epsom.

This includes Interstate 93 between mile markers 7 and 15, and
between mile markers 38 and 73.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4278 7135 4306 7140 4323 7156 4339 7184
      4357 7176 4356 7173 4358 7172 4359 7173
      4360 7172 4360 7169 4362 7165 4368 7165
      4349 7110 4334 7096 4334 7095 4329 7090
      4300 7091
TIME...MOT...LOC 2105Z 240DEG 21KT 4349 7173 4335 7142 4312 7119 4281
7118

Legro
Special weather statement, Aug 4, 4:43 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Gray ME
543 PM EDT FRI AUG 4 2017

NHZ006-008>010-013-042215-
Merrimack-Belknap-Strafford-Southern Carroll-Interior Rockingham-
543 PM EDT FRI AUG 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL STRAFFORD...
BELKNAP AND SOUTHERN CARROLL COUNTIES...

At 543 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ashland to near Meredith to near
Alton to near Barrington. Movement was northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Rochester, Laconia, Moultonborough, Meredith, Ossipee, Northwood,
Farmington, Lebanon, Alton, Barnstead, Gilmanton, Effingham,
Wolfeboro, Sandwich, Tamworth, Belmont, Gilford, Acton, Freedom and
Center Harber.

This includes Interstate 93 between mile markers 70 and 74.

This also includes...
  Lake Winnipesaukee and Squam Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4340 7137 4362 7165 4368 7165 4370 7152
      4379 7153 4388 7134 4378 7099 4357 7097
      4355 7095 4349 7097 4344 7096 4339 7099
      4334 7096 4334 7093 4330 7090 4325 7127
TIME...MOT...LOC 2143Z 244DEG 24KT 4369 7159 4363 7139 4347 7124 4327
7113

Legro
Local storm report, Aug 4, 4:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
558 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     MOULTONBOROUGH          43.75N  71.40W
08/04/2017  M46 MPH          CARROLL            NH   SOCIAL MEDIA

            BLACK CAT ISLAND ON LAKE WINNIPESAUKEE

&&

EVENT NUMBER GYX1704186

POHL

The radar

The Portland,ME radar (KGYX), 81 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 4, 5:30 PM EST to 5:34 PM EST
Where
Carroll County, 0.85 mi SE of Tamworth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.860, -71.260

An isolated severe thunderstorm downed trees in Tamworth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2017Every state in 2017This day in weather historyWarnings in New Hampshire, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719034.